Menstrual Bleeding Worsens after Starting Blood Thinners
Study highlights need to assess women for changes to monthly bleeding, quality of life
(WASHINGTON, August 29, 2022) – Two out of three women who started taking a blood-thinning medication to treat blood clots experienced abnormally heavy periods in the months that followed, according to a study published in a recent issue of Blood. Even so, the majority did not receive dedicated treatment for this excess bleeding. Moreover, heavy menstrual bleeding was also associated with a noticeable decline in quality of life, especially among women who hadn’t experienced it before.
Previous research suggests that heavy periods can leave women feeling weak, tired, and unable to enjoy social activities or cope with work and life demands. There are currently no recommendations or guidelines to assess menstrual blood loss after the initiation of blood thinning medications, also known as anticoagulants.
“Our results show that abnormal uterine bleeding occurs more frequently among women taking blood thinners than expected,” said Cindy de Jong, MD, Department of Medicine Thrombosis and Hemostasis | Leiden University Medical Center, Netherlands, and the study’s lead author, who added that heavy menstrual bleeding usually occurs in 10%-30% of women of reproductive age. “We also saw a reduction in quality of life for all women, but it was most pronounced for women who had new heavy menstrual bleeding, which is a pretty remarkable finding.”
The TEAM-VTE study was an international, multicenter, prospective study of women aged 18-50 who were treated with an oral anticoagulant for acute venous thromboembolism (VTE). A total of 98 women were included shortly after VTE diagnosis and treatment initiation, but before their next menstrual cycle.
Deep vein thrombosis (DVT, a blood clot in a deep vein in the leg) and pulmonary embolism (PE, a clot that has moved into the lungs) were diagnosed in 46% and 34% of participants, respectively; 20% had both DVT and PE. Oral contraceptive use and hormone therapy were the most common provoking factors for thrombosis.
While the study ended early due to COVID-19, Dr. de Jong believes the results wouldn’t have drastically changed if more participants had been included. Aside from some ad hoc analyses from the direct oral anticoagulant (DOAC) drug trials, this study is the first to provide an accurate assessment of the risk for and extent of abnormal menstrual bleeding among women on blood thinners to treat VTE. Notably, the risk of VTE increases with age, though women of childbearing age (16-44 years) are at greater risk than men of the same age.
Authors used three definitions for abnormal or heavy uterine bleeding – a score above 100 or above 150 for estimated blood loss during one menstrual period, and self-report of an increase in menstrual bleeding. The score was based on a chart (called a Pictorial Blood Loss Assessment Chart) with images of sanitary pads and tampons; each woman was asked to report how many pads or tampons she used, as well as the amount of staining for each day of her period. This then translated into a score to estimate the amount of blood loss. A score of 100 equates to roughly 80 milliliters of blood loss and has been used in the literature to define heavy menstrual bleeding. Women were also asked every two months whether they thought they were having abnormal menstrual bleeding.
Based on these definitions, 66% of women had abnormally heavy uterine bleeding at some point during the study’s follow-up period. Women were followed for up to six months or when they stopped taking the blood thinner, whichever came first. The largest increase in uterine blood loss occurred during the first menstrual cycle after VTE diagnosis. Only one in three (32%) women received treatment for abnormal uterine bleeding, and hysterectomy was one option, which may not have been a desirable solution for these women and underscores the need to better assess and understand contributing factors to increased bleeding.
“We hope our findings are a call to action for women and clinicians to be more aware of heavy menstrual bleeding during treatment with blood thinners, and for clinicians to assess menstrual blood loss in women who require blood thinners considering the negative impact of abnormal menstrual bleeding and available treatment options,” Dr. de Jong said.
In some cases, women’s self-reports of blood loss during their menstrual cycles would suggest normal uterine bleeding, but their report of the amount of bleeding using the chart would suggest heavier bleeding. Dr. de Jong explained that this confirms that women may have more than average menstrual blood loss without knowing.
Her message to women: “If you experience abnormal bleeding, talk with your care provider because it can have a really negative impact on your life – perhaps leading you to avoid social activities or fear bleeding even more,” she said. “It’s not a subject everyone easily talks about, but it’s nonetheless important to pay attention to because of its potential impact.”
Given that this is an observational study and included a relatively small number of patients taking each of the different types of blood thinners, researchers could not draw strong conclusions of differences between the types of blood thinners. More research is needed to determine which anticoagulants are least associated with heavier menstrual bleeding to better inform and support treatment decisions.
Blood (www.bloodjournal.org), the most cited peer-reviewed publication in the field of hematology, is available weekly in print and online. Blood is a journal of the American Society of Hematology (ASH) (www.hematology.org).
Kira Sampson, American Society of Hematology
[email protected]; 202-552-4927